|Written by Fred McConnell|
Serotonin is a chemical that serves a variety of functions in the body. In the digestive system, it helps control muscle movements. In the brain, serotonin works as a neurotransmitter, helping to carry messages from one part of the brain to another. Serotonin affects many functions of the brain, including mood, cognition and memory. Although the brain only accounts for about 2 percent of the body's serotonin, experts estimate that the majority of the brain's 40 million cells are impacted in some form by serotonin. If there's too little serotonin in the brain, various psychological conditions including depression can occur.
Serotonin-affecting drugs as antidepressantsMany of the most popular antidepressants on the market today work to block the reuptake of serotonin by nerve cells in the brain. This results in an increase in serotonin present in the brain, making the patient have an overall felling of wellbeing.
Just as too little serotonin in the brain can have negative impacts, so can having too much serotonin present in the brain. As the use of serotonin-affecting antidepressants such as selective serotonin reuptake inhibitors and serotonin-norepinephrine reuptake inhibitors has become more common, a potentially deadly condition known as serotonin syndrome can occur.
Serotonin syndromeSerotonin syndrome occurs when too much serotonin is present in the brain, causing certain functions to go haywire. The condition is most often caused when serotonin-affecting drugs interact with one another or other drugs. There's a variety of drug interactions that can cause serotonin syndrome. Some of them include: interactions between prescription antidepressants and illegal drugs like Ecstasy and LSD, interactions between antidepressants and dietary supplements that boost serotonin like St. John's wort and interactions between antidepressants and certain medication for migraine headaches.
Serotonin syndrome symptoms can range from diarrhea and shivering to more severe symptoms such as seizures, hallucinations, muscle rigidity and fever. If left untreated, severe cases of serotonin syndrome can result in death.
Some serotonin syndrome symptoms include:
There's no specific test for serotonin syndrome. Health care providers who believe that a patient may have serotonin syndrome will ask the patient, or someone accompanying them questions about their medical history, including their current medications and any illegal drug use. They may also check drug levels in the patient's body or do a test of the patient's thyroid hormone level. If the patient's drug history and symptoms match for serotonin syndrome, health care professionals will begin treating it. Although serotonin syndrome is becoming more common, many health care providers are not fully aware of it, increasing the chances that they may miss it in their diagnosis. This knowledge deficit illustrates the need for greater awareness of serotonin syndrome.
TreatmentOnce doctors diagnose serotonin syndrome, they have a variety of treatment options they can make use of, depending on the severity of the condition and the patient's individual medical history. In more serious cases, health care providers may pump the patient's stomach or use activated charcoal to induce vomiting to remove undigested drugs from the patient's body, thus preventing the problem from getting worse. Other treatment options include muscle relaxants to help control seizures and muscle rigidity, oxygen and IV fluids to maintain proper oxygen levels and dehydration, serotonin-production blocking drugs and blood pressure and heart rate control drugs.
The goal of serotonin syndrome treatment is to get the excess serotonin levels back down to normal as quickly as possible and to mitigate the negative impacts of accompanying symptoms.
A recent study indicated that in 2005 more than 7,000 hospital visits and 100 deaths resulted from serotonin syndrome. This number has increased steadily as serotonin-affecting drugs have become more widespread in treating depression and other psychological disorders. Experts expect cases of serotonin syndrome will continue to rise as this trend continues.
Because serotonin syndrome is potentially life-threatening, you should seek medical attention immediately if you or someone you know is exhibiting symptoms, especially if the patient takes serotonin-affecting medications.
|< Prev||Next >|